Colorado, 2007

Winter Weather in Colorado, March 24, 2007

March 24, 2007 · NWS PUB · 11 events in 11 counties and zones

3 inches in Maysville (Chaffee County) and 5 inches in Alamosa.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weather disturbance generated snow amounts in the 2 to 5 inch range over sections of southern Colorado...including 2 inches in northern El Paso County...Nathrop (Chaffee County) and Florissant (Teller County)...3 inches in Maysville (Chaffee County) and 5 inches in Alamosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 24, 3:01 AM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 24, 3:01 AM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
401 AM MDT SAT MAR 24 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...EARLY SPRING STORM TO AFFECT MUCH OF COLORADO TODAY AND THIS
EVENING...

CURRENTLY...FIRST MASSIVE LINEAR-WEDGE MESOSCALE CONVECTIVE
SYSTEM(MCS) WAS ACROSS EXTREME ERN NM/WRN TX/WRN OK/EXTREME ERN
CO/WRN KS THIS MORNING PER IR SATELLITE IMAGERY...AND HAS MIGRATED A
LITTLE EWD SINCE MIDNIGHT. NOT MUCH PRECIPITATION ACROSS CO...EXCEPT
IN EXTREME SERN CO AND THAT IS DISSIPATING EARLY THIS MORNING.
MASSIVE CONVECTIVE CLOUD SHIELD OVER AT LEAST THE ERN 1/2 OF CO. A
FEW VERY WEAK SHOWERS WERE SPOTTY ACROSS THE REST OF CO. 00Z/24 WRF
WAS ALREADY WAY OVERDONE WITH ITS QPF COVERAGE AND INTENSITY OUTSIDE
OF THE EXTREME SERN CO BETWEEN 06Z-09Z/24. THESE MCS FEATURES TEND TO
BLOCK THERMAL/MOISTURE ADVECTION PROCESSES AND THIS MIGHT BE A
CASE WHERE THE MCS IS DISRUPTING PRECIPITATION FROM DEVELOPING
ACROSS THE REST OF CO EARLY THIS MORNING. MEANWHILE...THE OLD CLOSED
LOW WAS ROTATING SWRN NM AND BEGINNING TO ADVANCE (QUICKLY)
NORTHWARD. DEFORMATION PRECIPITATION SHIELD ASSOCIATED WITH THE LOW
IS TRYING TO DEVELOP AND MAINTAIN ITSELF ACROSS CNTRL/WRN NM. GIVEN
THE CLOUD COVER AND ALREADY WARM TEMPERATURES IN PLACE FROM
YESTERDAY...WE ARE GETTING A RATHER MILD START TO THE MORNING WITH
TEMPERATURES IN THE 40S/50S ACROSS SERN CO AND 20S/30S IN THE
MOUNTAINS/HIGH VALLEYS. SENSORS INDICATE THE TEMPERATURE IS AROUND
21F ON TOP OF PIKES PEAK EARLY THIS MORNING.

TODAY...VERY CHALLENGING AND TRICKY FORECAST WITH A VARIETY OF
WEATHER SCENARIOS ACROSS PORTIONS OF S CNTRL AND SERN CO...IN SOME
CASES OVER A SHORT DISTANCE ESPECIALLY IN THE MOUNTAINS. THE MIDDLE
AND UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO RAPIDLY MOVE
THROUGH CNTRL CO TODAY...AND FORECAST TO BE OVER NERN CO BY LATE
THIS AFTERNOON. WRF AND GFS ARE PRETTY CLOSE FOR THIS SCENARIO...BUT
HAVE DIFFERING QPF EVENTS. WRF IS VERY AGGRESSIVE WITH THE QPF
COVERAGE AND INTENSITY MAINLY ALONG AND WEST OF I-25 CORRIDOR INTO
THE MOUNTAINS...WHILE THE GFS HAS LESSER AMOUNTS. WRF MAY BE
SUFFERING FROM SOME CONVECTIVE FEEDBACK...BUT THERE IS THE POTENTIAL
FOR DEFORMATION ZONE PRECIPITATION...TROWAL...ETC...ACROSS THE
MOUNTAINS AS THE LOW MOVES THROUGH THE AREA. WET BULB ZERO/FREEZING
LEVEL HEIGHTS ARE PROGGED TO BE 8K-9K FT MSL ACROSS THE MOUNTAINS...
SO SNOW LEVELS SHOULD STAY AROUND THIS LEVEL. SNOW LEVEL MAY BE
LOWER IN AREAS OF STRONGER LIFT AND DIABATIC COOLING IN AND NEAR THE
MOUNTAINS. GIVEN THE POTENTIAL CONVECTIVE NATURE IN THE LOW...
MOUNTAINS COULD SEE HEAVY WET SNOWFALL AT TIMES. WILL MAINTAIN SNOW
AMOUNTS OF 1-8 INCHES FOR THE MOUNTAIN HIGH TERRAIN...GENERALLY AT
AND ABOVE 9K FT MSL AND CONTINUE SNOW ADVISORY FOR THE HIGH TERRAIN
ZONES ABOVE 10K FT MSL. MOUNTAIN PASS TRAVEL MAY BE DIFFICULT TODAY
GIVEN THE POTENTIAL FOR HEAVY WET SNOW. COULD NOT RULE OUT SOME
THUNDER LATER THIS MORNING AND AFTERNOON AS THE LOW PASSING THROUGH
CO. THE PARENT UPPER LEVEL JET STREAK IS FORECAST TO MOVE OVER SERN
CO LATE THIS MORNING AND EARLY AFTERNOON. THERE MAY BE SMALL WINDOW
OF TIME FOR STRONG-SEVERE THUNDERSTORMS ACROSS EXTREME SERN CO
AROUND KIOWA...PROWERS...AND BACA COUNTIES. IT REALLY DEPENDS ON HOW
MUCH THE SURFACE CAN RECOVER FROM THE EXITING MCS. MODELS HINT OF
DRYLINE/COLD FRONT TO MOVE THROUGH SERN CO WITH LOW LEVEL
CONVERGENCE LINE FROM KIOWA...PROWERS...TO SERN TIP OF BACA COUNTY
LATE THIS MORNING AND EARLY AFTERNOON. MIDLEVEL DRY SLOT IS
JUXTAPOSED AT THIS TIME. SURFACE BASED CAPES ARE PROGGED TO BE
200-500 J/KG...BUT WITH SUCH STRONG DYNAMICS ALOFT...0-6KM BULK
SHEAR VALUES ARE 60-75KTS...SO A LOW CAPE/HIGH SHEAR PATTERN
DEVELOPS. HOWEVER...06Z/24 WRF HAS MUCAPES OF 1000-1500 J/KG ALONG
THE LOW LEVEL BOUNDARY IN EXTREME SERN CO BY 18Z/SAT.  SURFACE BASED
LIFTED INDICES ARE FORECAST TO BE -2C TO -5C IN THIS AREA. IF
THUNDERSTORMS CAN GENERATE ON THE LOW LEVEL BOUNDARY LATER THIS
MORNING...THEN THERE IS THE POTENTIAL FOR ROTATING SUPERCELLS ACROSS
KIOWA...PROWERS...OR BACA COUNTIES. POTENTIAL FOR HAIL LESS THAN 1
INCH AND STRONG WIND GUSTS GIVEN DOWNDRAFT CAPES APPROACHING 1000
J/KG. GIVEN THE AMOUNT OF POTENTIAL SHEAR...COULD NOT RULE OUT THE
POTENTIAL FOR A TORNADO IN EXTREME SERN CO...BUT EVERYTHING WOULD
NEED TO COME TOGETHER. PLAN TO LEAVE MENTION OF SEVERE OUT OF
DIGITAL FORECAST...BUT WILL HIT IN THE HAZARDOUS WEATHER OUTLOOK.

TONIGHT...THE LOW PRESSURE SYSTEM OVER NERN CO WILL CONTINUE TO PULL
AWAY FROM CO WITH IMPROVING CONDITIONS. KEPT SOME LOW POPS FOR THE
EVENING...BUT MUCH OF THE ACTIVITY SHOULD DISSIPATE BY THE EVENING.
MAINTAINED SOME LOW POPS AROUND THE CNTRL MOUNTAINS GIVEN THE
OROGRAPHIC FLOW. METZE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

UPPER LOW CONTINUES TO LIFT OFF TO THE NORTHEAST THROUGH THE NRN
PLAINS/UPPER MID WEST ON SUNDAY.  STILL ENOUGH RESIDUAL MOISTURE TO
KEEP SOME ISOLATED POPS ACROSS THE HIGHER ELEVATIONS OF THE
CONTINENTAL DIVIDE.  MOISTURE IN MODEL SOUNDINGS NOT ALL THAT
IMPRESSIVE...BUT WITH AFTN HEATING/INSTABILITY...WOULDNT BE SURPRISED
TO SEE SOME HIGH BASED CUMULUS DEVELOPMENT AND VIRGA IN THE AFTN
ACROSS THE SE MTS/ADJACENT PLAINS. HOWEVER WITH FAIRLY DRY LOW
LEVELS...DOUBT WE WILL SEE ENOUGH PCPN REACHING THE GROUND TO
WARRANT ANY POPS...AT LEAST NOT AT THIS TIME. THUS...WILL KEEP
EASTERN MTS/PLAINS DRY.

DRY AND WARMER CONDITIONS EXPECTED FOR TUES AS THE UPPER FLOW
BECOMES SOUTHWESTERLY AS THE NEXT PACIFIC CLOSED LOW ENTERS THE
WEST COAST. THEN SOUTH TO SOUTHWEST WINDS BEGIN TO PICK UP ON
TUESDAY AS THIS CLOSED LOW MOVES INTO THE GREAT BASIN BY TUES
AFTN...THEN ACROSS CO TUES NIGHT/EARLY WED AS THE PARENT UPPER LOW
LIFTS NORTHEASTWARD INTO WY BY WED AFTN. TUES WILL BE WARM/WINDY
AHEAD OF THIS SYSTEM...THEN AS THE FRONT MOVES ACROSS TUES
NIGHT/EARLY WED MORNING...SHOULD SEE STRONG GUSTY WINDS SPREAD
ACROSS THE AREA AS 100KT UPPER JET TRANSLATES OVERHEAD. ASSUMING
OPERATIONAL GFS RUN HAS THE TIMING OF THE SYSTEM CORRECTLY
RESOLVED...HIGH WIND GUST POTENTIAL AND FIRE WEATHER CONCERNS MAY
BE MITIGATED SOME BY THE LATE NIGHT/EARLY MORNING TIMING OF FROPA.
A FEW OF THE 00Z GFS ENSEMBLE MEMBERS HAVE A SLIGHTLY SLOWER
SOLUTION...HOWEVER...THE ECMWF AGREES WELL WITH THE 00Z/06Z
OPERATIONAL GFS TIMING. SO AT LEAST FOR NOW...MAIN SENSIBLE
WEATHER WILL BE SOME MOUNTAIN SNOWS ALONG THE CONTINENTAL DIVIDE
REGION BEGINNING ON TUES...WITH WINDY CONDITIONS FOR THE ENTIRE
FORECAST AREA FOR TUES NIGHT/WED. WILL STILL HAVE TO MONITOR
POTENTIAL FOR FIRE WEATHER HIGHLIGHTS FOR TUES OR WEDNESDAY DUE TO
GUSTY WIND AND LOW RH POTENTIAL.

TROFINESS REMAINS ACROSS THE CENTRAL US ROCKIES THROUGH THURSDAY AS
SHORTWAVE ENERGY DIGS DOWN FROM THE NW....THEN DRY AND WARMER
CONDITIONS RETURN FOR FRI AS THE UPPER TROF MOVES OFF INTO THE
CENTRAL PLAINS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR
COZ058-060-061-063-066-068-072>076-079>082.

&&

17/31
Hazardous weather outlook, Mar 24, 5:34 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT SAT MAR 24 2007

COZ058>089-093>099-251300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT SAT MAR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS ARE FORECAST FOR MUCH OF CENTRAL...SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO TODAY AS A STRONG
EARLY SPRING LOW PRESSURE SYSTEM MOVES THROUGH COLORADO. SNOW LEVELS
WILL RANGE FROM 7000 TO 9000 FEET THROUGHOUT THE DAY. TOTAL SNOW
ACCUMULATION WILL BE 1 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS FOR
THE MOUNTAINS...GENERALLY AT AND ABOVE 8000 FEET. TRAVEL ACROSS HIGH
MOUNTAIN PASSES MAY BE DIFFICULT DUE TO THE HEAVY WET SLUSHY SNOW
AND LOW VISIBILITIES. A FEW CLOUD TO GROUND LIGHTNING STRIKES WILL
BE POSSIBLE ALONG THE I-25 CORRIDOR AND MOUNTAINS TODAY.

THERE IS THE POTENTIAL FOR ONE OR TWO STRONG TO SEVERE THUNDERSTORMS
ACROSS EXTREME SOUTHEAST COLORADO...MAINLY KIOWA...PROWERS...AND
BACA COUNTIES...TODAY. A FEW LOCATIONS IN THIS THREAT AREA WOULD BE
EADS...LAMAR...AND SPRINGFIELD. ISOLATED TO SCATTERED THUNDERSTORMS
MAY DEVELOP ALONG LOW LEVEL CONVERGENCE ZONE BETWEEN 10 AM THIS
MORNING AND 3 PM THIS AFTERNOON. THE MAIN THREAT FROM ANY
THUNDERSTORM WOULD BE CLOUD TO GROUND LIGHTNING...HAIL LESS THAN 1
INCH...WIND GUSTS UP TO 55 MPH...AND BRIEF MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SNOW SHOWERS WILL CONTINUE ACROSS THE HIGHER ELEVATIONS
ALONG AND WEST OF THE CONTINENTAL DIVIDE ON SUNDAY. HOWEVER...LITTLE TO NO
SNOWFALL ACCUMULATION IS EXPECTED.

ANOTHER STORM SYSTEM WILL MOVE ACROSS NORTHERN COLORADO TUESDAY
NIGHT AND WEDNESDAY. LIGHT ACCUMULATING SNOWS WILL BE POSSIBLE
STARTING TUESDAY AND CONTINUING THROUGH WEDNESDAY ACROSS THE
WESTERN MOUNTAINS. THE LOWER ELEVATIONS WILL SEE MAINLY STRONG
GUSTY WINDS WITH THIS SYSTEM TUESDAY AND WEDNESDAY AS A DRY COLD
FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY IN THE MOUNTAINS FOR SNOWFALL...AND MAY BE POSSIBLE ACROSS
EXTREME SOUTHEAST COLORADO FOR STRONG TO SEVERE THUNDERSTORMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Winter Weather, Central Chaffee County Below 9000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Weather, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Weather, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Weather, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Weather, Eastern Sawatch Mountains Above 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Weather, Western Chaffee County Between 9000 & 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Weather, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Weather, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Weather, Northwest Fremont County Above 8500 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Weather, Pikes Peak Above 11000 Ft

When
March 24, 8:30 AM MST to 6:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22280, 22281, 22282, 22283, 22949, 22950, 22951, 22952, 22953, 22954, 22955.